Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 55, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 21, 2008, 7:56 PM CST for Choctaw County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2008, 7:56 PM CST (01:56 UTC)
- Expired
- Feb 21, 2008, 8:21 PM CST
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Birmingham radar (KBMX), 163 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 6:53 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 220156
SVRMOB
ALC023-220230-
/O.NEW.KMOB.SV.W.0055.080222T0156Z-080222T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
756 PM CST THU FEB 21 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BUTLER...
* UNTIL 830 PM CST
* AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MT STERLING...OR NEAR BUTLER...AND WAS
MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PENNINGTON...CHOCTAW CITY...LAVACA AND DEAS BY 805 PM CST...
NAHEOLA...6 MILES SOUTH OF OAKCHIA AND 7 MILES SOUTH OF EDNA BY 810
PM CST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3229 8798 3228 8800 3216 8800 3205 8812
3202 8832 3219 8836 3234 8807 3233 8799
TIME...MOT...LOC 0156Z 250DEG 41KT 3215 8818
$$2 follow-up statements
000
WWUS54 KMOB 220207
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
805 PM CST THU FEB 21 2008
ALC023-220230-
/O.CON.KMOB.SV.W.0055.000000T0000Z-080222T0230Z/
CHOCTAW AL-
805 PM CST THU FEB 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHEASTERN CHOCTAW COUNTY...
AT 804 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE DIAMETER HAIL. THIS STORM WAS LOCATED NEAR CHOCTAW CITY...OR
ABOUT 10 MILES NORTHEAST OF BUTLER...MOVING EAST AT 45 MPH.
THE PRIMARY THREAT FROM THIS STORM WILL BE LARGE HAIL. SURFACE
TEMPERATURES IN THE UPPER 40S WILL KEEP THE THREAT OF SEVERE
THUNDERSTORM WIND GUSTS VERY LOW.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PENNINGTON AND NAHEOLA BY 810 PM CST...
6 MILES SOUTH OF OAKCHIA BY 815 PM CST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3231 8801 3230 8799 3228 8800 3216 8800
3212 8806 3212 8820 3230 8814
TIME...MOT...LOC 0205Z 250DEG 41KT 3218 8808
$$000
WWUS54 KMOB 220221
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
820 PM CST THU FEB 21 2008
ALC023-220230-
/O.CAN.KMOB.SV.W.0055.000000T0000Z-080222T0230Z/
CHOCTAW AL-
820 PM CST THU FEB 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW COUNTY IS
CANCELLED...
THE STORM HAS SINCE MOVED EAST OF THE COUNTY. IF YOU EXPERIENCED
LARGE HAIL PLEASE RELAY TO LOCAL LAW ENFORCEMENT FOR FURTHER RELAY
TO THE NWS IN MOBILE ALABAMA. OR...VISIT OUR WEBSITE TO SUBMIT AT A
LOCAL STORM REPORT. SEE HTTP://WWW.SRH.NOAA.GOV/MOB.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3231 8801 3230 8799 3228 8800 3216 8800
3212 8806 3212 8820 3230 8814
TIME...MOT...LOC 0220Z 250DEG 41KT 3224 8789
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:45 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Feb 21, 3:45 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 345 PM CST THU FEB 21 2008 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...BUSY WEATHER SCENARIO OVER OUR AREA DURING THE NEXT 24 TO 36 HOURS. A WARM FRONT JUST TO THE SOUTH OVER THE GULF COASTAL WATERS THIS AFTERNOON WILL BE MOVING SLOWLY NORTHWARD ACROSS THE SOUTHERN HALF OF THE FCST AREA THIS EVENING...THEN SURGE INTO THE NORTHERN PORTIONS OF THE FCST AREA AFTER MIDNIGHT AS DEVELOPING LOW PRESSURE OVER EASTERN TEXAS LATE THIS AFTERNOON DEEPENS AND MOVES TO NORTHERN MISSISSIPPI BY 12Z THURSDAY. THE LOW PRESSURE WILL THEN MOVE TO THE MID ATLANTIC COAST BY 00Z SAT...WITH ACCOMPANYING COLD FRONT SWEEPING ACROSS OUR FCST AREA LATE FRIDAY. WITH THIS SCENARIO...WE AREA LOOKING AT A COUPLE OF DIFFERENT WEATHER EPISODES FOR OUR AREA. THE FIRST IS THE ONGOING PCPN ASSOCIATED WITH THE WARM FRONTAL BOUNDARY THAT WILL BE WORKING NORTH ACROSS THE REGION TONIGHT. THIS WILL BE PRIMARILY A RAIN EVENT...BUT THERE WILL BE SOME EMBEDDED THUNDERSTORMS. THERE IS ENOUGH SHEAR THAT SOME OF THE STORMS WILL BE ROTATING...AND A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG AND JUST SOUTH OF THE WARM FRONT...BUT THE OVERALL SEVERE THREAT FOR THIS EVENING APPEARS TO BE LOW AND SPC DOES NOT HAVE OUR AREA OUTLOOKED FOR TONIGHT. STILL WE HAVE HAD SOME STRONGER STORMS JUST OFFSHORE TODAY ALONG THE BOUNDARY...AND AS THE WARM FRONT MOVES ASHORE...AN ISOLATED SEVERE STORM OR TWO WILL NOT BE OUT OF THE QUESTION THIS EVENING. MUCH OF THE CURRENT ACTIVITY IS FOCUSED ALONG THE WARM FRONT AND AIDED BY AN UPPER LEVEL DISTURBANCE MOVING EAST ACROSS THE AREA. ANOTHER UPPER LEVEL DISTURBANCE OVER EASTERN TEXAS IS PROGGED TO RIDE EAST ALONG THE LOLVL BOUNDARY TONIGHT...WILL SHOULD MAINTAIN THE CHANCES OF PCPN/SHRA/TSRA IN THE VICINITY OF THE NORTHWARD MOVING BOUNDARY THIS EVENING. THE SECOND WEATHER EPISODE WILL COME TOMORROW AS THE ENTIRE FCST AREA WILL BE IN THE WARM SECTOR OF THE SYSTEM...WITH THE WARM FRONT WELL TO OUR NORTH AND THE ASSOCIATED COLD FRONT APPROACHING FROM THE WEST. SPC HAS OUR ENTIRE FCST AREA OUTLOOKED SLIGHT SEVERE...BUT 12Z MODELS INDICATE THAT THE GREATEST POTENTIAL WILL BE OVER OUR EASTERN AND SOUTHERN ZONES...ALONG AND SOUTH/EAST OF I-65. WHILE INSTABILITIES WILL BE SUFFICIENT FOR CONVECTIVE ACTIVITY...THE STRONGER DYNAMICS AND HELICITIES WILL HAVE LIFTED TO THE NORTH AND EAST OF OUR FCST AREA BY THE AFTERNOON HOURS. FCST WIND PROFILES INDICATE A UNIDIRECTIONAL 30 TO 40 KNOT LOLVL JET...DECREASING TO 20 TO 30 KNOTS BY LATE AFTERNOON. WITH THIS WOULD EXPECT AN ISOLATE SEVERE THREAT ESPECIALLY DURING THE AFTERNOON HOURS...WITH BOWING SEGMENTS WITH DAMAGING WIND BEING THE MAIN THREAT...THOUGH LARGE HAIL MAY ALSO BE POSSIBLE WITH SOME OF THE STORMS. THE COLD FRONT WILL MOVE EAST OF THE FCST AREA BY MIDNIGHT FRIDAY NIGHT. ONLY AN ISOLATED POP EXPECTED THROUGH THE REMAINDER OF THE SHORT TERM PERIOD AS A COUPLE OF UPPER LEVEL IMPULSES MOVE ACROSS THE MUCH DRIER BOUNDARY LAYER. TEMP FCST GENERALLY CLOSE TO MAV MOS NUMBERS...EXCEPT FOR TOMORROW (FRI) WHERE WE USED THE COOLER MET MOS GUIDANCE. 12/DS && .LONG TERM (SUNDAY THROUGH NEXT THURSDAY)...NO CHANGES TO PREVIOUS. STILL PRETTY MUCH RAINFREE EXCEPT FOR THE TUESDAY TIME FRAME...WHEN IT LOOKS LIKE A COLD FRONT WILL BE MOVING THROUGH THE AREA. 12/DS && .MARINE...A LOW PRESSURE SYSTEM OVER TEXAS WILL MOVE NORTHEASTWARD AND EVENTUALLY INTO THE ATLANTIC...BRINGING A WEAK COLD FRONT THROUGH THE MARINE AREA FRIDAY NIGHT INTO EARLY SATURDAY MORNING. LIGHT TO MODERATE ONSHORE WINDS CONTINUE OVER THE COASTAL WATERS UNTIL THE FRONT MOVES THROUGH...WITH A LIGHT OFFSHORE FLOW FOLLOWING IN THE WAKE OF THE FRONT. HIGH PRESSURE BUILDS INTO THE EASTERN STATES FOR SATURDAY AND SUNDAY WHILE A STRONG LOW PRESSURE SYSTEM DEVELOPS OVER THE CENTRAL PLAINS. THE LOW PRESSURE SYSTEM MOVES TO THE GREAT LAKES REGION ON TUESDAY AND BRINGS A STRONG COLD FRONT THROUGH THE MARINE AREA TUESDAY AFTERNOON. LIGHT OFFSHORE WINDS GRADUALLY VEER TO THE SOUTH ON MONDAY THEN INCREASE TO 20-25 KNOTS ON TUESDAY...SWITCHING TO THE NORTHWEST IN THE WAKE OF THE FRONT. SEAS BUILD TO 6 FEET ON TUESDAY...LIMITED BY THE DURATION OF THE STRONG WIND AND CHANGING WIND DIRECTION...BUT THEN CONTINUE BUILDING TO 7 TO 9 FEET WELL OFFSHORE TUESDAY NIGHT. 29/DE && .FIRE...A WARM FRONT LOCATED JUST OFFSHORE OVER THE WATERS OF THE GULF OF MEXICO WILL DRIFT INLAND ACROSS THE WESTERN FLORIDA PANHANDLE...INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWESTERN ALABAMA. THIS WILL BRING WIDESPREAD RAINFALL AND ISOLATED THUNDERSTORMS TO THE REGION THIS EVENING...GRADUALLY TAPERING OFF AFTER MIDNIGHT AS THE WARM FRONT LIFTS NORTH OF THE AREA. ON FRIDAY...A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST...AND SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE MORNING AND EARLY AFTERNOON HOURS. SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH THE STRONGER STORMS...BUT THE PRIMARY WEATHER THREAT WILL BE THE WIDESPREAD RAINFALL. 2 TO 4 INCHES OF RAIN IS POSSIBLE ACROSS THE ENTIRE REGION TONIGHT...WITH SOME LOCALIZED AREAS RECEIVING SLIGHTLY HIGHER AMOUNTS. 12/DS && .PRELIMINARY POINT TEMPS/POPS... MOBILE 59 70 54 68 / 60 60 30 10 PENSACOLA 59 69 58 69 / 70 60 40 20 DESTIN 59 70 59 71 / 70 70 60 20 EVERGREEN 54 70 52 70 / 80 60 30 10 WAYNESBORO 55 73 46 68 / 100 40 30 05 CAMDEN 54 72 48 68 / 80 60 40 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Feb 21, 7:25 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 725 PM CST THU FEB 21 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-230100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 715 PM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT THROUGH FRIDAY AFTERNOON. A STATIONARY FRONT EXTENDING ACROSS THE AREA FROM SOUTHEAST TO NORTHWEST WAS THE BOUNDARY BETWEEN WARM MOIST AIR AND COOL MOIST AIR. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OVER THE TOP OF THE SLOWLY RETREATING WARM FRONT TONIGHT. ATMOSPHERIC INSTABILITY WILL INCREASE AS THE DISTURBANCE APPROACHES. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...GENERALLY OVER THE INLAND COUNTIES OF WAYNE...WASHINGTON...CHOCTAW AND CLARKE COUNTIES THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. SOUTH OF THE WARM FRONT OR GENERALLY SOUTH OF A RICHTON TO EVERGREEN TO ANDALUSIA LINE THERE WILL BE A RISK OF SEVERE STORMS WITH ISOLATED TORNADOES FROM LATER THIS EVENING INTO THE OVERNIGHT HOURS. THE RISK FOR SEVERE WEATHER WILL BE ENHANCED IN THIS AREA DUE TO GREATER INSTABILITY AND STRONGER LOW LEVEL WIND SHEAR AS THE UPPER DISTURBANCE APPROACHES. A TORNADO WATCH WILL LIKELY BE ISSUED LATER THIS EVENING FOR THIS REGION. A COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA FRIDAY AFTERNOON. AT THIS TIME ITS POSSIBLE THAT SEVERE STORMS WILL AGAIN DEVELOP IN ADVANCE OF THE COLD FRONT. THE BEST CHANCE FOR SEVERE STORMS LOOKS TO BE OVER THE FLORIDA PANHANDLE. PATCHES OF DENSE FOG NEAR THE FRONTAL BOUNDARY WILL POSE A RISK TO DRIVING AND BOATING ACTIVITIES THIS EVENING. VISIBILITY WILL IMPROVE AS THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY... ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY. MODERATE TO STRONG NORTHWEST WINDS MAY CREATE A HAZARD FOR SMALL CRAFT OPERATIONS IN THE BAYS AND OFFSHORE WATERS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT...AND AGAIN ON FRIDAY.
In the hours before
Special weather statement, Feb 21, 5:36 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 536 PM CST THU FEB 21 2008 ALZ061-062-220030- UPPER BALDWIN-UPPER MOBILE- 536 PM CST THU FEB 21 2008 ...A WEAKLY ROTATING THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE COUNTY AND WILL MOVE INTO NORTHERN BALDWIN COUNTY DURING THE NEXT HOUR.... AT 534 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BUCKS IN NORTHERN MOBILE COUNTY...AND WAS MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... VAUGHN...LATHAM...I65 AND AL 287...TENSAW...RABUN...DYAS...LOTTIE AND I65 AND CR 47 THROUGH 630 PM CST. THIS STORM HAS EXHIBITED VERY WEAK ROTATION DURING THE PAST HOUR. AT THIS POINT IN TIME...THE PRIMARY THREAT FROM THIS STORM WILL BE WIND GUSTS FROM 35 TO 40 MPH. IF ROTATIONAL INTENSITY DRAMATICALLY INCREASES...A TORNADO WARNING COULD BE LATER REQUIRED OVER NORTHERN BALDWIN COUNTY...BUT IS NOT EXPECTED AT THIS TIME. STAY TUNED FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 11:23 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 67 min |
| Feb 22, 2:42 AM CST | Dense Fog Advisory | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia | 7 hr |
| Feb 22, 9:54 AM CST | Special Marine Warning | MOB | 66 min | |
| Feb 22, 10:02 AM CST | Special Marine Warning | MOB | 88 min | |
| Feb 22, 10:57 AM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 1:28 PM CST | Special Marine Warning | MOB | 92 min | |
| Feb 22, 2:13 PM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 2:40 PM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 4:13 PM CST | Special Marine Warning | MOB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.